Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Withdrawal of anxiolytic agents such as ethanol, barbiturates, and benzodiazepines may result in a syndrome characterised in its most severe form by delirium and seizures. There is increasing evidence that anxiolytic drugs produce their pharmacological effects by enhancing brain gamma-aminobutyric acid (GABA) transmission. During long-term exposure to anxiolytics, brain GABA synapses show evidence of adaptive changes which would tend to reduce the effect of the anxiolytic and restore normal GABA function. Abrupt cessation of anxiolytic treatment might therefore lead to an acute reduction in GABA function; this change could underlie the severe symptoms associated with tranquilliser withdrawal.

Type

Journal article

Journal

Lancet

Publication Date

14/08/1982

Volume

2

Pages

360 - 362

Keywords

Anti-Anxiety Agents, Delirium, GABA Antagonists, Humans, Models, Biological, Receptors, Cell Surface, Seizures, Substance Withdrawal Syndrome, Synaptic Transmission, gamma-Aminobutyric Acid